Annali di Matematica Pura ed Applicata

, Volume 179, Issue 1, pp 159–188 | Cite as

Infinitely many radial solutions to a boundary value problem in a ball

  • Anna Capietto
  • Walter Dambrosio
  • Fabio Zanolin


In this paper we are concerned with the existence and multiplicity of radial solutions to the BVP
whereB is an open ball in ℝK and u↦∇·(a(|∇u|)∇u) is a nonlinear differential operator (e.g. the plaplacian or the mean curvature operator). The function f is defined in a neighborhood of u=0 and satisfies a «sublinear»-type growth condition for u→0. We use a degree approach combined with a time-map technique. Multiplicity results are obtained also for nonlinearities of concave-convex type.


Radial Solution Nodal Property Multiplicity Result Continuation Theorem Differential Integral Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. AmbrosettiH. BrézisG. Cerami,Combined effects of concave and convex nonlinearities in some elliptic problems, J. Functional Anal.,122 (1994), pp. 519–543.MATHCrossRefGoogle Scholar
  2. [2]
    A. AmbrosettiJ. Garcia AzoreroI. Peral,Multiplicity results for some nonlinear elliptic equations, J. Functional Anal.,137 (1996), pp. 219–242.MATHCrossRefGoogle Scholar
  3. [3]
    A. AmbrosettiJ. Garcia AzoreroI. Peral,Quasilinear equations with a multiple bifurcation, Differential Integral Equations,10 (1997), pp. 37–50.MATHMathSciNetGoogle Scholar
  4. [4]
    T. BartschM. Willem,On an elliptic equation with concave and convex nonlinearities, Proc. Amer. Math. Soc.,123 (1995), pp. 3555–3561.MATHMathSciNetCrossRefGoogle Scholar
  5. [5]
    G. J. Butler,Rapid oscillation, nonextendability and the existence of periodic solutions to second order nonlinear ordinary differential equations, J. Differential Equations,22 (1976), pp. 467–477.MATHMathSciNetCrossRefGoogle Scholar
  6. [6]
    G. J. Butler,Periodic solutions of sublinear sceond order differential equations, J. Math. Anal. Appl.,62 (1978), pp. 676–690.MATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    A. CapiettoW. Dambrosio,Boundary value problems with sublinear conditions near zero, No-DEA,6 (1999), pp. 149–172.MATHMathSciNetGoogle Scholar
  8. [8]
    A. CapiettoJ. MawhinF. Zanolin,On the existence of two solutions with a prescribed number of zeros for a superlinear two-point boundary value problem, Topol. Methods Nonlinear Anal.,6 (1995), pp. 175–188.MATHMathSciNetGoogle Scholar
  9. [9]
    A. CastroA. Kurepa,Infinitely many radially symmetric solutions to a superlinear Dirichlet problem in a ball, Proc. Amer. Math. Soc.,101 (1987), pp. 57–64.MATHMathSciNetCrossRefGoogle Scholar
  10. [10]
    Y. Cheng,On the existence of radial solutions of a nonlinear elliptic equation on the unit ball, Nonlinear Anal.,24 (1995), pp. 287–307.MATHMathSciNetCrossRefGoogle Scholar
  11. [11]
    C. V. CoffmanD. F. Ulrich,On the continuation of solutions of certain nonlinear differential equations, Monatsh. Math.,71 (1967), pp. 385–392.MATHMathSciNetCrossRefGoogle Scholar
  12. [12]
    W. Dambrosio,Multiple solutions of weakly-coupled systems with p-laplacian operators, Results Math.,36 (1999), pp. 34–54.MATHMathSciNetGoogle Scholar
  13. [13]
    H. DangR. ManásevichK. Schmitt,Positive radial solutions of some nonlinear partial differential equations, Math. Nachr.,186 (1997), pp. 101–113.MATHMathSciNetCrossRefGoogle Scholar
  14. [14]
    H. Dang H.K. SchmittR. Shivaji,On the number of solutions of boundary value problems involving the p-Laplacian and similar nonlinear operators, Electron. J. Differential Equations,1 (1996), pp. 1–9.MathSciNetGoogle Scholar
  15. [15]
    A. El HachimiF. De Thelin,Infinitely many radially symmetric solutions for a quasilinear elliptic problem in a ball, J. Differential Equations,128 (1996), pp. 78–102.MATHMathSciNetCrossRefGoogle Scholar
  16. [16]
    M. J. Esteban,Multiple solutions of semilinear elliptic problems in a ball, J. Differential Equations,57 (1985), pp. 112–137.MATHMathSciNetCrossRefGoogle Scholar
  17. [17]
    B. FranchiE. LanconelliJ. Serrin,Existence and uniqueness of nonnegative solutions of quasilinear equations inn, Adv. Math.118 (1996), pp. 177–243.MATHMathSciNetCrossRefGoogle Scholar
  18. [18]
    M. García-HuidobroR. ManásevichK. Schmitt,Some bifurcation results for a class of p-laplacian like operators, Differential Integral Equations,10 (1997), pp. 51–66.MATHMathSciNetGoogle Scholar
  19. [19]
    M. García-HuidobroR. ManásevichK. Schmitt,Positive radial solutions of quasilinear partial differential equations on a ball, Nonlinear Anal.,35 (1999), pp. 175–190.MATHMathSciNetCrossRefGoogle Scholar
  20. [20]
    M. García-HuidobroR. ManásevichF. Zanolin,Strongly non-linear second order ODE's with unilateral conditions, Differential Integral Equations,6 (1993), pp. 1057–1078.MathSciNetGoogle Scholar
  21. [21]
    M. García-HuidobroR. ManásevichF. Zanolin,Strongly nonlinear second order ODE's with rapidly growing terms, J. Math. Anal. Appl.,202 (1996), pp. 1–26.MATHMathSciNetCrossRefGoogle Scholar
  22. [22]
    M. García-HuidobroR. ManásevichF. Zanolin,Infinitely many solutions for a Dirichlet problem with a non homogeneous p-Laplacian like operator in a ball, Adv. Differential Equations,2 (1997), pp. 203–230.MATHMathSciNetGoogle Scholar
  23. [23]
    M. García-HuidobroP. Ubilla,Multiplicity of solutions for a class of nonlinear second-order equations, Nonlinear Anal.,28 (1997), pp. 1509–1520.MATHMathSciNetCrossRefGoogle Scholar
  24. [24]
    M. Grillakis, Existence of nodal solutions of semilinear equations in ℝn, J. Differential Equations,85 (1990), pp. 367–400.MATHMathSciNetCrossRefGoogle Scholar
  25. [25]
    Z. Guo,Boundary value problems for a class of quasilinear ordinary differential equations, Differential Integral Equations,6 (1993), pp. 705–719.MATHMathSciNetGoogle Scholar
  26. [26]
    H. Jacobowitz,Periodic solutions of x′'+f(t, x)=0 via the Poincaré-Birkhoff theorem, J. Differential Equations,20 (1976), pp. 37–52, andCorrigendum, the existence of the second fixed point: a correction to “Periodic solutions of x′'+f (t, x)=0 via the Poincaré-Birkhoff theorem”, J. Differential Equations,25 (1977), pp. 148–149.MATHMathSciNetCrossRefGoogle Scholar
  27. [27]
    C. K. R. T. Jones,Radial solutions of a semilinear elliptic equation at a critical exponent, Arch. Ration. Mech. Anal.,104 (1988), pp. 251–270.MATHCrossRefGoogle Scholar
  28. [28]
    M. A. Krasnosel'skiiA. I. PerovA. I. PovolotskiiP. P. Zabreiko,Plane vector fields, Academic Press, New York, 1966.Google Scholar
  29. [29]
    J. Mawhin,Topological degree methods in Nonlinear Boundary Value Problems, CBMS Series, Amer. Math. Soc., Providence, RI, 1979.MATHGoogle Scholar
  30. [30]
    V. Moroz,Solutions of superlinear at zero elliptic equations via Morse theory, Topol. Methods Nonlinear Anal.,10 (1997), pp. 387–397.MATHMathSciNetGoogle Scholar
  31. [31]
    F. I. NjokuP. OmariF. Zanolin,Multiplicity of positive radial solutions of a quasilinear elliptic problem in a ball, Adv. Differential Equations,5 (2000), pp. 1545–1570.MATHMathSciNetGoogle Scholar
  32. [32]
    P. OmariF. Zanolin,Infinitely many solutions of a quasilinear elliptic problem with an oscillatory potential, Comm. Partial Differential Equations,21 (1996), pp. 721–733.MATHMathSciNetGoogle Scholar
  33. [33]
    Z. Opial,Sur les périodes des solutions de l'équation différentielle x′'+g(x)=0, Ann. Polon. Math.,10 (1961), pp. 49–71.MATHMathSciNetGoogle Scholar
  34. [34]
    W. ReichelW. Walter,Radial solutions of equations and inequalities involving the p-laplacian, J. of Inequal. & Appl.,1 (1997), pp. 47–71.MATHMathSciNetGoogle Scholar
  35. [35]
    B. L. Shekhter,On existence and zeros of solutions of a nonlinear two-point boundary value problem, J. Math. Anal. Appl.,97 (1983), pp. 1–20.MATHMathSciNetCrossRefGoogle Scholar
  36. [36]
    E. W. C. Van Groesen,Applications of natural constraints in critical point theory to boundary value problems on domains with rotation symmetry, Arch. Math.,44 (1985), pp. 171–179.MATHCrossRefGoogle Scholar
  37. [37]
    M. Willem,Minimax theorems, Birkhäuser, Boston, 1996.MATHGoogle Scholar
  38. [38]
    E. Yanagida,Sturmian theory for a class of nonlinear second-order differential equations, J. Math. Anal. Appl.,187 (1994), pp. 650–662.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 2001

Authors and Affiliations

  • Anna Capietto
    • 1
  • Walter Dambrosio
    • 1
  • Fabio Zanolin
    • 2
  1. 1.Dipartimento di MatematicaUniversità di TorinoTorinoItaly
  2. 2.Dipartimento di Matematica e InformaticaUniversità di UdineUdineItaly

Personalised recommendations